Long QT Syndrome and Torsades de Pointes Ventricular Tachycardia
Torsades de pointes is a specific form of polymorphic ventricular tachycardia in patients with a long QT interval. It is characterized by rapid, irregular QRS complexes, which appear to be twisting around the ECG baseline. This arrhythmia may cease spontaneously or degenerate into ventricular fibrillation. It causes significant hemodynamic compromise and often death. Diagnosis is by ECG. Treatment is with IV magnesium, measures to shorten the QT interval, and direct-current defibrillation when ventricular fibrillation is precipitated.
(See also Overview of Arrhythmias.)
The long QT interval responsible for torsades de pointes can be congenital or drug-induced. QT-interval prolongation predisposes to arrhythmia by prolonging repolarization, which induces early after-depolarizations and spatial dispersion of refractoriness.
At least 10 distinct forms of congenital long QT syndrome have been described. Most cases fall into the first 3 subgroups:
Long QT syndrome type 1 (LQT1), caused by a loss of function mutation of gene KCNQ1, which encodes an adrenergic-sensitive cardiac potassium current IKs
Long QT syndrome type 2 (LQT2), caused by a loss of function mutation of gene HERG, which encodes another cardiac potassium channel (IKr)
Long QT syndrome type 3 (LQT3), caused by a mutation in gene SCN5A, which disrupts fast inactivation of the cardiac sodium channel (INa)
These forms are inherited as autosomal dominant disorders with incomplete penetrance and, in the past, were referred to as Romano-Ward syndrome. In rare patients with 2 abnormal copies of the genetic abnormality (particularly LQT1), the disorder is associated with congenital deafness and, in the past, was referred to as the Jervell and Lange-Nielsen syndrome.
Patients with long QT syndrome are prone to recurrent syncope secondary to torsades de pointes and to sudden death secondary to torsade de pointes degenerating into ventricular fibrillation.
More commonly, torsades de pointes VT results from a drug, usually a class Ia, Ic, or III antiarrhythmic. Other drugs that can induce torsades de pointes VT include tricyclic antidepressants, phenothiazines, and certain antivirals and antifungals (see CredibleMeds for an up-to-date list).
Diagnosis is by ECG showing an undulating QRS axis, with the polarity of complexes shifting around the baseline (see Figure: Torsades de pointes ventricular tachycardia.). ECG between episodes shows a long QT interval after correction for heart rate (QTc). Normal values average about 0.44 sec, although they vary among individuals and by sex. A family history may suggest a congenital syndrome.
An acute episode prolonged enough to cause hemodynamic compromise is treated with unsynchronized cardioversion, beginning with 100 joules. Nevertheless, early recurrence is the rule. Patients often respond to magnesium, usually MgSO4 2 g IV over 1 to 2 min. If this treatment is unsuccessful, a 2nd bolus is given in 5 to 10 min, and a magnesium infusion of 3 to 20 mg/min may be started in patients without renal insufficiency. Lidocaine (a class Ib antiarrhythmic drug) shortens the QT interval and may be effective especially for drug-induced torsades de pointes. Class Ia, Ic, and III antiarrhythmics are avoided.
If a drug is the cause, it is stopped, but until drug clearance is complete, patients with frequent or long runs of torsades de pointes VT require treatment to shorten the QT interval. Because increasing the heart rate shortens the QT interval, temporary pacing, IV isoproterenol, or both are often effective.
Long-term treatment is required for patients with a congenital long QT-interval syndrome. Treatment choices include beta-blockers, permanent pacing, implantable cardioverter-defibrillator (ICD), or a combination. Family members should be evaluated by ECG.
Patients with congenital long QT syndrome should clearly avoid drugs that prolong the QT interval, and patients with exercise-related symptoms (usually LQT1 or LQT2) should avoid strenuous exercise. Treatment options include beta-blockers, pacing to maintain faster heart rates (which shortens the QT interval), and the ICD, alone or in combinations. Current guidelines recommend the ICD for patients resuscitated from cardiac arrest and those with syncope despite beta-blocker treatment.
The long QT interval responsible for torsades de pointes VT can be congenital or drug-induced.
Immediate treatment of torsades is unsynchronized cardioversion beginning with 100 joules, although some patients respond to magnesium sulfate 2 g IV over 1 to 2 min.
Patients with the congenital syndrome require long-term treatment with beta-blockers, permanent pacing, an ICD, or a combination.
Family members should be evaluated by ECG.